CBS Changes TV Model With Prime-Time NFL, 8 New Shows

Removed from its big overall 18-49 win a year ago, CBS -- long known as one of the most consistent networks by TV marketers -- will work a slightly different model this season, adding NFL Football on Thursday and eight new shows in prime time.

Football, as well as year-round development,  will accelerate a change for CBS when it comes to original programming.

“You are going to see some nights where there will be essentially no repeats through the season,” says Les Moonves, president/chief executive officer for CBS Corp., speaking at a morning press conference before its upfront presentation.

Although NBC claims the No. 1 crown when it comes to overall 18-49 viewers, CBS says it won its part of that title. “We won 18-49 -- sans sports,” says Nina Tassler, chairman of CBS Entertainment.

NBC grabs big ratings from “Sunday Night Football.” This year, NBC also had two weeks' worth of Sochi Olympics in the mix.

For its own boosted sports effort, CBS is essentially taking one prime-time night out of the week with the NFL’s “Thursday night Football,” according to analysts. TV advertisers buying sports are primarily a different group of marketers than those buying prime-time entertainment.

Going forward, CBS says more original programming launching throughout the year will create new definitions for the industry. “We are officially retiring the phrase 'midseason',” says Tassler. For example, Moonves says the network will increase fresh summer content with 90 hours of original programming.

With regard to the TV upfront ad market, Moonves feels increasing levels of time-shifted programming will move TV advertisers to buy differently. As he has said before: “There are going to be a lot more C7 deals.” C7 is the Nielsen metric of the average commercial ratings plus seven days of time-shifting. Current national TV advertising currency is C3.

When it comes to new programming for the fall, Tassler says: “It is our most interesting schedule in a long time.” The fall will debut five of the eight new shows. Starting at the beginning of the week, drama “Scorpion,” about a team of smart misfits working to protect the U.S. from high-tech threats, comes on Monday at 9 p.m. CBS is moving “NCIS: Los Angeles” to follow at 10 p.m. -- from Tuesday.

All that leaves room for another “NCIS” -- “NCIS: New Orleans”, which stars Scott Bakula, set in New Orleans and focusing on the local military operation.

“Survivor” starts its 28th edition for CBS on Wednesday at 8 p.m. “Criminal Minds” goes at 9 p.m., followed by new drama “Stalker,” a companion crime-solving show to “Minds” that begins at 10 p.m. Tassler notes the act of “stalking” is on the rise.

After the NFL “Thursday Night Football” run concludes in late October, CBS will resume with entertainment programming.

“Big Bang Theory,” which will start the season on Mondays at 8 p.m., will return to Thursdays at 8 p.m after football. “Two and a Half Men” will also return at 8:30 p.m. for its final season. New comedy “The McCarthys,” about a loud Irish sports family, will run after “Men” at 9:30 p.m.

Sunday night will see two new shows: a sometimes lighthearted drama “Madam Secretary,” about a U.S. female Secretary of State, at 8 p.m. “CSI: Crime Scene Investigation” will kick off at 10 p.m. and then later in the season, CBS will launch “CSI: Cyber,” which will focus on cyber-crime.

Returning shows that will find their way on the schedule in the yea include: “Mike & Molly,” “Undercover Boss” and “The Mentalist.”  Other new shows for the season -- yet to be scheduled -- are police drama “Battle Creek” and a new version of “The Odd Couple.”


CBS TELEVISION NETWORK

2014-2015 PRIME-TIME SCHEDULE
(N=New, NT=New Time, RTP= Regular Time Period) All Times ET/PT
 
MONDAY

8:00-8:30 PM              THE BIG BANG THEORY/2 BROKE GIRLS
8:30-9:00 PM              MOM (NT)
9:00-10:00 PM            SCORPION (N)
10:00-11:00 PM          NCIS: LOS ANGELES (NT)
 
TUESDAY

8:00-9:00 PM              NCIS
9:00-10:00 PM            NCIS: NEW ORLEANS (N)
10:00-11:00 PM          PERSON OF INTEREST
 
WEDNESDAY

8:00-9:00 PM              SURVIVOR
9:00-10:00 PM            CRIMINAL MINDS
10:00-11:00 PM          STALKER (N)
 
THURSDAY

8:00-11:00 PM, ET     THURSDAY NIGHT FOOTBALL (N) (Sept. 11-Oct. 23)
5:00-8:00 PM, PT
8:00-8:30 PM              THE BIG BANG THEORY (RTP) (As of Oct. 30)
8:30-9:00 PM              THE MILLERS (As of Oct. 30)
9:00-9:30 PM              TWO AND A HALF MEN (As of Oct. 30)
9:30-10:00 PM            THE McCARTHYS (N) (As of Oct. 30)
10:00-11:00 PM          ELEMENTARY (As of Oct. 30)
 
FRIDAY

8:00-9:00 PM              THE AMAZING RACE (NT)
9:00-10:00 PM            HAWAII FIVE-0
10:00-11:00 PM          BLUE BLOODS
 
SATURDAY

8:00-9:00 PM              CRIMETIME SATURDAY
9:00-10:00 PM            CRIMETIME SATURDAY
10:00-11:00 PM          48 HOURS
 
SUNDAY

7:00-8:00 PM              60 MINUTES
8:00-9:00 PM              MADAM SECRETARY (N)
9:00-10:00 PM            THE GOOD WIFE   
10:00-11:00 PM          CSI: CRIME SCENE INVESTIGATION (NT)/CSI: CYBER (N)
("CSI: Cyber" will move into this slot later in the season).




Recommend (2)